Advanced SearchSearch Tips
On Bounds for Moments of Unimodal Distributions
facebook(new window)  Pirnt(new window) E-mail(new window) Excel Download
 Title & Authors
On Bounds for Moments of Unimodal Distributions
Sharma, R.; Bhandaria, R.;
  PDF(new window)
We provide a simple basic method to find bounds for higher order moments of unimodal distributions in terms of lower order moments when the random variable takes value in a given finite real interval. The bounds for moments in terms of the geometric mean of the distribution are also derived. Both continuous and discrete cases are considered. The bounds for the ratio and difference of moments are obtained. The special cases provide refinements of several well-known inequalities, such as Kantorovich inequality and Krasnosel'skii and Krein inequality.
Discrete distributions;harmonic mean;Kantorovich inequality;moments;unimodal distributions;variance;
 Cited by
Abouammoh, A. M. and Mashhour, A. F. (1994). Variance upper bounds and convolutions of ${\alpha}$-unimodal distributions, Statistics & Probability Letters, 21, 281-289. crossref(new window)

Dharmadhikari, S. W. and Joag-Dev, K. (1989). Upper bounds for the variances of certain random variables, Communications in Statistics-Theory and Methods, 18, 3235-3247. crossref(new window)

Gray, H. L. and Odell, P. L. (1967). On least favorable density functions, SIAM Review, 9, 715-720. crossref(new window)

Jacobson, H. I. (1969). The maximum variance of restricted unimodal distributions, Annals of Mathematical Statistics, 40, 1746-1752. crossref(new window)

Kantorovich, L. V. (1948). Functional analysis and applied mathematics [in Russian], Uspekki Matematicheskikh Nauk, 3, 89-185.

Keilson, J. and Gerber, H. (1971). Some results for discrete unimodality, Journal of the American Statistical Association, 66, 386-389. crossref(new window)

Krasnosel'skii, M. A. and Krein, S. G. (1952). An iteration process with minimal residuals [in Russian], Matematicheskii Sbornik NS, 31, 315-334.

Medgyessy, P. (1972). On unimodality of discrete distributions, Periodica Mathematica Hungarica, 2, 245-257. crossref(new window)

Popoviciu, T. (1935). Sur les equations algebriques ayant toutes leurs racines reelles [in French], Mathematica (Cluj), 9, 129-145.

Seaman, J. W., Young, D. M. and Turner, D. W. (1987). On the variance of certain bounded random variables, The Mathematical Scientist, 12, 109-116.

Sharma, R. and Bhandari, R. (2013). On variance upper bounds for unimodal distributions, Communications in Statistics-Theory and Methods, in press.

Sharma, R., Shandil, R. G., Devi, S. and Dutta, M. (2004). Some inequalities between moments of probability distributions, Journal of Inequalities in Pure and Applied Mathematics, 5, 1-9.

Shisha, O. and Mond, B. (1967). Bounds on Differences of Means, In inequalities: Proceedings of a Symposium held at Wright-Patterson Air force base, Ohio, August 19-27, 1965 (Oved Shisha, ed.), Academic Press, New York, 293-308.